Hail, Ottawa
- When
- May 19, 5:32 PM CST
- Where
- Ottawa County, 3.51 mi WNW of Culver
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.990, -97.810
A few strong storms produce a few large hailstones across Ottawa and Dickinson Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A few strong storms produce a few large hailstones across Ottawa and Dickinson Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 19, 2:07 PM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 307 PM CDT SAT MAY 19 2012 .DISCUSSION... SHORT TERM (SATURDAY AFTERNOON THROUGH SUNDAY)... WATER VAPOR LOOP AT MID AFTERNOON SHOWS MID-LEVEL SHORTWAVE TROUGH MOVING INTO WESTERN KS. THIS TROUGH IS ASSOCIATED WITH CONVECTION IN COLD AIR ALOFT BEHIND COLD FRONT AT THIS TIME. AS LIFT ASSOCIATED WITH THIS TROUGH APPROACHES COLD FRONT ACROSS CENTRAL KS LATE THIS AFTERNOON/EARLY THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP RIGHT ALONG THE FRONT AS SURFACE CONVERGENCE INCREASES IN AN AREA OF NEAR 60 DEGREE DEWPOINTS AND SURFACE BASED CAPE NEAR 2500 J/KG. DEWPOINT DEPRESSIONS RATHER HIGH AT THIS TIME SO WOULD EXPECT CLOUD BASES TO BE AS WELL. THUS...WIND AND HAIL THE MAIN THREATS WITH ANY OF THE STRONGER THUNDERSTORMS DEVELOPING. CONSIDERABLE CONVECTION EXPECTED TO DEVELOP ALONG FRONT LATE AFTERNOON AND EVENING OVER CENTRAL/NORTH CENTRAL KS. HOWEVER...SOME QUESTION AS TO HOW THIS WILL EVOLVE OVERNIGHT. MOST SHORT RANGE MODELS DECREASE FRONTAL CONVERGENCE AND ASSOCIATED CONVECTION BY/AFTER 06Z AS UPPER WAVE LIFTS NEWD AWAY FROM THE AREA. THUS...HAVE DECREASED POPS SOMEWHAT FOR ERN KS LATER TONIGHT. BOUNDARY WEAKENS AND BECOMES MORE DIFFUSE BY SUNDAY AFTERNOON...LINGERING IN THE VICINITY OF SE AND EC KS. WEAK CONVERGENCE IN VICINITY OF BOUNDARY COMBINED WITH SOME INSTABILITY WILL KEEP A CHC OF THUNDER IN EC KS COUNTIES ON SUNDAY AFTERNOON. WITH GOOD AGREEMENT IN SHORT RANGE MODELS...STATISTICAL OUTPUT FROM NAM AND GFS ALSO IN GOOD AGREEMENT ON LOWS TONIGHT IN THE MID 50S NORTHWEST TO LOW TO MID 60S IN EC KS...WHILE HIGHS ON SUNDAY SHOULD BE IN THE 75 TO 80 RANGE. GDP MID TERM(SUNDAY NIGHT THROUGH TUESDAY AFTERNOON)... THE UPPER LEVEL TROUGH OVER THE EASTERN NORTHERN AND CENTRAL PLAINS WILL MOVE EASTWARD ACROSS THE GREAT LAKES STATES AND NEW ENGLAND. A SOUTHERN STREAM H5 TROUGH WILL ALSO AMPLIFY ACROSS THE SOUTHEAST CONUS. SUNDAY NIGHT THROUGH MONDAY NIGHT...THE UPPER LEVEL FLOW WILL BECOME NORTHWESTERLY AS SFC RIDGE BUILDS SOUTHWARD ACROSS EASTERN KS. HIGHS ON MONDAY WILL BE IN THE MID TO UPPER 70S. SKIES WILL BE MOSTLY SUNNY. NORTH WINDS WILL BECOME LIGHT AND VARIABLE MONDAY AFTERNOON AS THE SFC RIDGE BUILDS OVERHEAD. TUESDAY...AN H5 TROUGH WILL MOVE INTO THE NORTHWEST CONUS. THE UPPER FLOW ACROSS KS WILL BECOME ZONAL. THE SFC RIDGE WILL MOVE EAST OF THE STATE AS A LEE SFC TROUGH DEEPENS ACROSS THE HIGH PLAINS. SOUTHERLY WINDS WILL HELP TO WARM TEMPERATURES INTO THE LOWER TO MID 80S. GARGAN EXTENDED TERM (TUESDAY EVENING THROUGH SATURDAY)... BROAD SHORTWAVE TROUGH SETS UP ACROSS EASTERN COLORADO AND WESTERN KANSAS TUESDAY EVENING WITH DECENT WARM AIR ADVECTION AHEAD OF IT TO QUICKLY PUSH HIGHS BACK INTO THE UPPER 80S BY WEDNESDAY AFTERNOON. SYNOPTIC PATTERN BETWEEN THE GFS AND ECMWF ARE SIMILAR IN THAT THE UPPER TROUGH BECOMES ELONGATED OVER THE NORTHERN CONUS WITH AN UPPER RIDGE BUILDING ACROSS THE CWA THURSDAY INTO SATURDAY. THE SURFACE LOW IN ESSENCE STALLS OVER THE REGION WITH CONTINUING STRONG SOUTHWEST WINDS IN UPWARDS OF 25 KTS AND H85 TEMPS AROUND 28C AT 12Z. FOR THIS REASON HAVE DECIDED TO INCREASE HIGHS A FEW DEGREES THUR THROUGH SAT IN UPWARDS OF 90 DEGREES BUT WOULD NOT BE SURPRISED IF TEMPS ARE INCREASED FURTHER IF THIS PATTERN WERE TO HOLD. PRECIPITATION CHANCES WERE REMOVED WEDNESDAY EVENING AS IT APPEARS MODELS ARE CONSISTENTLY TRACKING THE COLD FRONT FURTHER NORTH AND AWAY FROM THE AREA. HOWEVER SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS WERE KEPT IN THURSDAY EVENING AND THEN AGAIN ON FRIDAY EVENING THROUGH SATURDAY MORNING. MODELS HINT AT A DRYLINE/FRONT STALLING ACROSS CENTRAL KANSAS PROVIDING NECESSARY LIFT BUT QUESTIONS STILL REMAIN WITH LACK OF UPPER WAVE PRESENT. BOWEN && .AVIATION... FRONT FROM DDC TO HSI TO OFK AT 17Z WILL MOVE EWD THIS AFTERNOON THROUGH SUNDAY. THUNDERSTORMS ASSOCIATED WITH FRONT SHOULD MOVE INTO THE MHK AREA BETWEEN 00 AND 03Z. BOUNDARY WILL THEN CONTINUE EAST WITH LESS CHANCE OF THUNDER OVERNIGHT AS SYSTEM WEAKENS. BEHIND COLD FRONT...WINDS WILL SHIFT TO THE NORTHWEST/NORTH AND MVFR STRATOCU DECK SHOULD MOVE IN LATER TONIGHT INTO SUNDAY MORNING. 60 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT SAT MAY 19 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-202015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 315 PM CDT SAT MAY 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE A CHANCE FOR THUNDERSTORMS TO DEVELOP IN NORTH CENTRAL KANSAS AFTER 4 PM. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF LARGE HAIL AND STRONG GUSTY WINDS. SCATTERED THUNDERSTORMS ARE THEN EXPECTED TO CONTINUE EASTWARD INTO THE PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS DURING THE EVENING. A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL BEFORE WEAKENING FURTHER AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A CHANCE FOR THUNDERSTORMS WILL CONTINUE ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE ON SUNDAY...THEN RETURN TO MOST OF THE AREA THURSDAY EVENING AND INTO FRIDAY EVENING AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE EVENING...PRIMARILY ALONG AND NORTHWEST OF A LINE FROM SENECA TO COUNCIL GROVE.
The Topeka radar (KTWX), 136 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379969, 379970, 379971, 379972, 379973.